Advertisement

Statistics and Computing

, Volume 26, Issue 6, pp 1307–1317 | Cite as

Parametric bootstrap goodness-of-fit testing for Wehrly–Johnson bivariate circular distributions

  • Arthur PewseyEmail author
  • Shogo Kato
Article

Abstract

The Wehrly–Johnson family of bivariate circular distributions is by far the most general one currently available for modelling data on the torus. It allows complete freedom in the specification of the marginal circular densities as well as the binding circular density which regulates any dependence that might exist between them. We propose a parametric bootstrap approach for testing the goodness-of-fit of Wehrly–Johnson distributions when the forms of their marginal and binding densities are assumed known. The approach admits the use of any test for toroidal uniformity, and we consider versions of it incorporating three such tests. Simulation is used to illustrate the operating characteristics of the approach when the underlying distribution is assumed to be bivariate wrapped Cauchy. An analysis of wind direction data recorded at a Texan weather station illustrates the use of the proposed goodness-of-fit testing procedure.

Keywords

Bingham-type test Bivariate von Mises distribution  Bivariate wrapped Cauchy distribution Data-driven test  Rayleigh-type test Sobolev test Toroidal uniformity 

Notes

Acknowledgments

We are most grateful to Davy Paindaveine for raising an insightful question during the ADISTA14 Workshop that prompted us to reconsider how best to establish the significance of \((\hat{T}_{10},\,\hat{T}_{20}).\) Financial support for the research which led to the production of this paper was received by Pewsey from the Spanish Ministry of Science and Education and the Junta de Extremadura, and by Kato from the Japan Society for the Promotion of Science.

References

  1. Batschelet, E.: Circular Statistics in Biology. Academic, London (1981)zbMATHGoogle Scholar
  2. Best, D.J., Fisher, N.I.: Efficient simulation of the von Mises distribution. Appl. Stat. 28, 152–157 (1979)CrossRefzbMATHGoogle Scholar
  3. Bingham, C.: An antipodally symmetric distribution on the sphere. Ann. Math. Stat. 2, 1201–1225 (1974)MathSciNetCrossRefzbMATHGoogle Scholar
  4. Bogdan, M., Bogdan, K., Futschik, A.: A data driven smooth test for circular uniformity. Ann. Inst. Stat. Math. 54, 29–44 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  5. Broyden, C.G.: The convergence of a class of double-rank minimization algorithms. J. Inst. Math. Appl. 6, 76–90 (1970)MathSciNetCrossRefzbMATHGoogle Scholar
  6. Fisher, N.I.: Statistical Analysis of Circular Data. Cambridge University Press, Cambridge (1993)CrossRefzbMATHGoogle Scholar
  7. Fletcher, R.: A new approach to variable metric algorithms. Comput. J. 16, 317–322 (1970)MathSciNetCrossRefzbMATHGoogle Scholar
  8. Giné, M.E.: Invariant tests for uniformity on compact Riemannian manifolds based on Sobolev norms. Ann. Stat. 3, 1243–1266 (1975)MathSciNetCrossRefzbMATHGoogle Scholar
  9. Goldfarb, D.: A family of variable metric updates derived by variational means. Math. Comput. 24, 23–26 (1970)MathSciNetCrossRefzbMATHGoogle Scholar
  10. Johnson, R.A., Wehrly, T.E.: Measures and models for angular correlation and angular–linear correlation. J. R. Stat. Soc. B 39, 222–229 (1977)MathSciNetzbMATHGoogle Scholar
  11. Johnson, R.A., Wehrly, T.E.: Some angular–linear distributions and related regression models. J. Am. Stat. Assoc. 73, 602–606 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  12. Jones, M.C., Pewsey, A., Kato, S.: On a class of circulas: copulas for circular distributions. Ann. Inst. Stat. Math. 67, 843–862 (2015)Google Scholar
  13. Jupp, P.E.: Data-driven Sobolev tests of uniformity on compact Riemannian manifolds. Ann. Stat. 36, 1246–1260 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  14. Jupp, P.E.: Data-driven tests of uniformity on product manifolds. J. Stat. Plan. Inference 139, 3820–3829 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  15. Kato, S.: A distribution for a pair of unit vectors generated by Brownian motion. Bernoulli 15, 898–921 (2009)Google Scholar
  16. Kato, S., Pewsey, A.: A Möbius transformation-induced distribution on the torus. Biometrika 102, 359–370 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  17. Ledwina, T.: Data-driven versions of Neyman’s smooth test of fit. J. Am. Stat. Assoc. 89, 1000–1005 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  18. Lockhart, R.A., Stephens, M.A.: Tests of fit for the von Mises distribution. Biometrika 72, 647–652 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  19. Lockhart, R.A., O’Reilly, F., Stephens, M.A.: Exact conditional tests and approximate bootstrap tests for the von Mises distribution. J. Stat. Theory Pract. 3, 543–554 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  20. Mardia, K.V.: Statistics of Directional Data. Academic, London (1972)zbMATHGoogle Scholar
  21. Mardia, K.V., Jupp, P.E.: Directional Statistics. Wiley, New York (1999)CrossRefzbMATHGoogle Scholar
  22. Pewsey, A., Neuhäuser, M., Ruxton, G.D.: Circular Statistics in R. Oxford University Press, Oxford (2013)zbMATHGoogle Scholar
  23. Shanno, D.F.: Conditioning of quasi-Newton methods for function minimization. Math. Comput. 24, 647–656 (1970)MathSciNetCrossRefzbMATHGoogle Scholar
  24. Shieh, G.S., Johnson, R.A.: Inference based on a bivariate distribution with von Mises marginals. Ann. Inst. Stat. Math. 57, 789–802 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  25. Wehrly, T.E., Johnson, R.A.: Bivariate models for dependence of angular observations and a related Markov process. Biometrika 66, 255–256 (1980)MathSciNetCrossRefzbMATHGoogle Scholar
  26. Wellner, J.A.: Permutation tests for directional data. Ann. Stat. 7, 929–943 (1979)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2015

Authors and Affiliations

  1. 1.Mathematics Department, Escuela PolitécnicaUniversity of ExtremaduraCáceresSpain
  2. 2.Institute of Statistical MathematicsTachikawaJapan

Personalised recommendations